Hail, Sioux
- When
- September 22, 11:37 AM CST
- Where
- Sioux County, 4.09 mi W of Lebanon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.110, -96.450
Thunderstorms produced large hail, along with a few reports of damaging winds, in northwest Iowa from around noon through the late afternoon of September 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, along with a few reports of damaging winds, in northwest Iowa from around noon through the late afternoon of September 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 7:33 AM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 833 AM CDT WED SEP 22 2010 .DISCUSSION... WENT AHEAD AND RAISED POPS ACROSS THE CWA FOR TODAY. CONVECTION IN CENTRAL SD AND NORTHERN NEBRASKA CONTINUES TO BECOME MORE ORGANIZED AND THE 6Z NAM/GFS AND HRRR OUTPUT INDICATE THIS TREND WILL CONTINUE DURING THE AFTERNOON. LOOKS LIKE A FAIRLY STRONG MID LEVEL WAVE DRIVING THIS ACTIVITY WITH THE 800-700MB WINDS RAPIDLY INCREASING ALONG WITH VERY GOOD MOISTURE CONVERGENCE AND INCREASING INSTABILITY. DID DECREASE HIGHS A BIT AND MAY NEED TO DO SO FURTHER IF THIS TREND FOR MORE THUNDERSTORM ACTIVITY CONTINUES. /08 && .PREV DISCUSSION... MAJOR SYSTEM APPEARS DUE TO BRING TWO BIG SHOTS OF CONVECTION TO OUR FORECAST AREA. ONE WILL INVOLVE RAPID DEVELOPMENT OF TSTMS THIS MORNING AND IN FACT THROUGH THE DAY AS SRLY/SERLY LOW LEVEL FLOW INCREASES AHEAD OF LOW DEVELOPING TO THE SW. MOIST AND VERY UNSTABLE AIR WILL FLOW TOWARD AND INTO AREA AS SHEAR BECOMES GREATER OVER AREA NEAR AND N OF APPROACHING WARM FRONT. BY AFTERNOON THESE PARAMETERS SHOULD BE RIPE ENOUGH FOR A SIGNIFICANT SEVERE RISK OVER MUCH OF OUR AREA ESPECIALLY THE SOUTHEAST HALF. SPC DAY 1 OUTLOOK AND DISCUSSION GENERALLY LOOKS GOOD INCLUDING ENHANCED VERY LARGE HAIL AND POSSIBLY EVEN TORNADO POTENTIAL. IF INITIAL ACTIVITY IS NOT SO WIDESPREAD IT DAMPENS POTENTIAL...AND I DONT THINK IT WILL BE...I WOULD THINK AN UPGRADE TO EVEN STRONGER POTENTIAL MIGHT COME LATER THIS MORNING. WILL HIT THE SEVERE POTENTIAL FAIRLY HARD IN HAZARDOUS WX OUTLOOK...AND PERHAPS MENTION SEVERE IN GRIDS/PUBLIC FORECASTS AT LEAST SOUTHEAST PART OF AREA. FOR RAINFALL POTENTIAL WITH THIS FIRST SHOT...THE NORTHEASTERN PART OF AREA...SWRN MN AND NEARBY...SEEMS TARGETED. CONDITIONS NOT RIPE ENUF FOR FLASH FLOOD WATCH BUT THIS COULD SET THINGS UP FOR THE NEXT ROUND WHICH I WILL GET TO SHORTLY. TEMPERATURES EXPECTED TO WARM PRETTY MUCH ACCORDING TO GUIDANCE. MAJOR INCREASE IN SHOWER/TSTM COVERAGE NOT COMING TILL LATER TODAY IN THE NORTHEASTERN FORECAST AREA SHOULD ALLOW WARMING TO GUIDANCE VALUES THERE...WHILE STRONG WARMING PUSHES TEMPS UP TO 80 PLUS FAR S/SE DESPITE INCREASING CLOUDS. WINDS WILL INCREASE AS SYSTEM DEVELOPS AND IT SHOULD BECOME BREEZY TO WINDY SOUTHEAST CORNER THIS AFTERNOON. FIRST ROUND SHOULD PULL OUT TO THE NORTHEAST THIS EVENING WITH A SEVERAL HOUR LULL LIKELY EARLY TONIGHT BEFORE NEXT ROUND SPREADS IN QUICKLY FROM THE SW LATE TONIGHT. THIS ACTIVITY SHOULD BE MORE WIDESPREAD THAN THE FIRST SHOT WITH LESS SEVERE POTENTIAL...AND THAT MAINLY OUR SOUTHEAST CORNER ON THU. HOWEVER HEAVY RAINFALL COULD BECOME FAIRLY WIDESPREAD. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW BUT THE POTENTIAL SEEMS THERE FOR AT LEAST OUR NORTHEAST GIVEN A THREAT OF TWO HEAVY RAIN SHOTS. IN ANY EVENT...HIGH UNQUALIFIED POPS ARE IN ORDER FOR LATE TONIGHT AND THU. TEMPS WILL BE COOLER MOST AREAS FRIDAY BUT COULD BE SLIGHTLY WARMER IN OUR NORTHEAST DEPENDING ON RAINFALL COVERAGE. LOWS TONIGHT OF COURSE WILL BE QUITE MILD/WARM. SHOWERS SHOULD MOVE OUT QUICKLY THURSDAY NIGHT AND LEAVE A MOSTLY DRY FORECAST MOST OF THE WAY THROUGH NEXT TUE. WILL KEEP SOME LITTLE CHANCE OF SHOWERS FRI NIGHT INTO EARLY SAT. THIS COULD BE GREATER IF DEVELOPING UPPER LOW DIGS AS FAR W AS GFS SHOWS...WILL ACCEPT SLIGHTLY MORE MODERATE ECMWF FOR NOW. THIS SEEMS TO BE THE ONLY THREAT OF RAIN AFTER THU EVENING. TEMPS WILL GENERALLY BE MILD WITH THE SAT UPPER LOW POSSIBLY MAKING IT A LITTLE COOLER THAN WHAT WE HAVE IF THE UPPER LOW DIGS FURTHER W AS THE GFS DEPICTS. / WILLIAMS && .AVIATION... VFR THROUGH MID MORNING THEN SCATTERED THUNDERSTORMS DEVELOPING. WARM FRONT LIFTING NORTHWARD TOWARD CWA DURING THE AFTERNOON IN RESPONSE TO DEVELOPING LOW PRESSURE OVER SOUTHWEST NEBRASKA. LOW LEVEL MOISTURE ASSOCIATED WITH FRONTAL BOUNDARY TO PRODUCE WIDESPREAD MVFR CIGS ACROSS CWA DURING THE AFTERNOON WITH LCL IFR CONDITIONS VICINITY OF THUNDERSTORMS. GENERAL MVFR TO IFR CONDITIONS TONIGHT AS WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS CONTINUE ACROSS CWA. SOUTHEAST SURFACE WINDS INCREASING TO 15 TO 25 KTS DURING THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT WED SEP 22 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1025 AM CDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO INCREASE TODAY...WITH STORMS BECOMING SCATTERED TO NUMEROUS LATE THIS MORNING THROUGH THIS EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS...HAIL AS LARGE AS BASEBALLS AND ISOLATED TORNADOES...ESPECIALLY NEAR THE MISSOURI RIVER. THE GREATEST RISK OF SEVERE STORMS WILL BE NEAR AND SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX FALLS TO SPRINGFIELD SOUTH DAKOTA. BESIDES HAVING THE HIGHER SEVERE RISK...ISOLATED STORMS IN THESE AREAS COULD PRODUCE ISOLATED TORNADOES AND TWO INCH OR LARGER DIAMETER HAIL. FLOODING... SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING SPOTTY HEAVY RAIN TO THE AREA TODAY. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF MORE ORGANIZED AND HEAVIER RAINFALL LATE TONIGHT INTO THURSDAY. WITH THE POSSIBILITY OF TWO TO FOUR INCHES OF RAINFALL THROUGH THURSDAY NIGHT...AREA STREAMS...CREEKS AND RIVERS COULD EXCEED BANKFUL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA THURSDAY. WHILE HEAVY RAIN COULD FALL ANYWHERE...THE GREATEST THREAT OF HEAVY RAIN AND POTENTIAL FLOODING WILL BE ALONG AND NORTH OF INTERSTATE 90. ALSO...THERE WILL BE A SLIGHT RISK OF SEVERE STORMS IN NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 1100 AM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL VERMILLION 42.78N 96.93W
09/22/2010 M1.50 INCH CLAY SD AMATEUR RADIO
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 12 N VERMILLION 42.96N 96.93W
09/22/2010 E1.75 INCH CLAY SD EMERGENCY MNGR
GOLF BALL SIZED HAIL REPORTED AT HUB CITY.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 5 W VERMILLION 42.78N 97.03W
09/22/2010 M1.00 INCH CLAY SD TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL AND WINDS GUSTING TO 40 MPH.
&&
MDBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1204 PM CDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HAIL VERMILLION 42.78N 96.93W
09/22/2010 E2.50 INCH CLAY SD EMERGENCY MNGR
TENNIS BALL SIZED HAIL ON NORTH SIDE OF VERMILLION BROKE
OUT 12 SKYLIGHTS AT THE WALMART.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 7 NNW NIOBRARA 42.85N 98.06W
09/22/2010 E0.88 INCH BON HOMME SD TRAINED SPOTTER
VERY HEAVY RAIN ACCOMPANIED THE NICKEL SIZED HAIL.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 PM CDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 18 SW KIMBALL 43.56N 99.21W
09/22/2010 E1.75 INCH BRULE SD PUBLIC
GOLFBALL SIZED HAIL REPORTED AT INTERSECTION OF HIGHWAY
50 AND 353RD AVE. RAINFALL WAS 1.80 INCHES BY THIS TIME.
&&
TRMThe Sioux Falls radar (KFSD), 58 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
16 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail dented vehicles and windshields;.
Large hail dented a few vehicles.
Thunderstorm winds caused tree damage, including a healthy 2 foot diameter tree broken off about 5 feet above the ground.
Large hail cracked windows and dented vehicles.
Large hail dented at least one vehicle.
Thunderstorm winds caused tree damage, including small branches blown down. The winds were accompanied by quarter size hail.
Large hail was accompanied by damaging wind gusts.
Small hail falling for 15 to 20 minutes increased to quarter size just before ending.
Large hail covered the ground to ankle deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261116, 262180, 262202, 262206, 262213, 262214, 262215, 262216, 262217, 262218, 262219, 262232, 262234, 262236, 262238, 262240, 262241, 262243.